HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Arthritis (https://www.healthboards.com/boards/arthritis/)
-   -   Lowering Prednisone (https://www.healthboards.com/boards/arthritis/388576-lowering-prednisone.html)

thesedays 05-04-2006 07:44 AM

Lowering Prednisone
 
I've been on pred for a total of 13 weeks now, 15 mg per day for 3 weeks and then 5 mg for 10 weeks and have now been "weaning" off at 1/2 pill (2.5mg) for the past 3 days ...OUCH !!

I wake up with my fingers feeling horrible !! I take the pill in the morning, should I take it at night instead?

Also - I have been waking up in the middle of the night with this horrible shooting type pain running from my wrists (which are also swollen) down to my elbow ......almost like a charlie horse .........

Does this ever end?

ANNETTE73 05-06-2006 03:06 PM

Re: Lowering Prednisone
 
I was on 20mg of Prednisone per day. Then I tappered off it completely. I was fine for about a month and then I had a bid flare and couldn't walk for 4 days. Luckly for me it was the time I had to see my doctor and he put me back on Prednisone. Then when I went back this time he put me up higher on the Prednisone. I would love to be off all the meds. If I were you I would call your doctor and explain to her/him what is going on. They might increase other meds. that you are on or get you to tapper off even slower. But I would call the doctor.

cookingmom 05-06-2006 05:35 PM

Re: Lowering Prednisone
 
Hi,
I have been on prednisone for over a year - started out at 30mg - now down to 2.5 but I am unable to get totally off, when I do, it all gets worse. You should call your dr. and report how you feel, it may be too soon for you to stop it. Good luck to you.

WannaBeFreeToRoam 05-07-2006 12:29 PM

Re: Lowering Prednisone
 
Hi Thesedays,

I am on Prednisone. My rheumatologist put me on 2 pills in the morning. Then I gained 20 lbs. and still hurt. So after several months of being on Prednisone, and Relafen among other meds, she put me on Methotrexate. She is also reducing my Prednisone - slowly, I hope.

These are 5 mg. pills, and my rheumy has lowered me to 2 one day and 1 the next and then 2 and then 1. I imagine, I then, will go to 1 and 1 . For a wile after that. This first lowering is for 2 mo.

Can anyone tell me if you ever get used to being weaned off of Prednisone? I can really feel it!!! It is like I need something else, in the 1 less pills, place!!! It hurts worse and in many different places. But mainly in my arms, wrists and hands.

My Methotrexate has been slowly upped over the last 2 mo. First I took 4 pills per week, 2.5 mg. Then 5 pills per week, for another month. And now for 2 mo. I am taking 6 pills per week, for 2 months.

I cannot tell that it is helping me yet. Please let me know what kind of experience and feelings yall have had with these meds. And is 6 pills, 2.5 mg. per week of Methotrexate, still not as high as you can go. Or does this med just take a long time to work???

And what is yall experience with the Prednisone. How long does it take to totally get off of it and used to not taking it???

Please help, if you can.

Thanks in advance.

Wannabe

rennah77 05-09-2006 09:22 AM

Re: Lowering Prednisone
 
Methotrexate does take awhile to work. Once it does kick in hopefully you will be able to get off the Prednisone. I was on Prednisone for almost 2 years at 10 mg. per day. Everytime I would try and wean off all my aches and pains would return also. Finally the Methotrexate along with Arava kicked in and I was able to slowly wean off of it. I have been off of the Prednisone now almost 2 months. I can tell that some of the inflammation and joint pain has returned, but not so bad that I want to go back on the Prednisone. I did not have any side effects from the Prednisone, except the dreaded weight gain, but I know there are probably long term side effects, so I do not want to be on it if I do not have to be.

Hang in there and keep trying to get off the Prednisone. It is a wonderful med for short term, but long term...........????

WannaBeFreeToRoam 05-10-2006 01:12 PM

Re: Lowering Prednisone
 
Hi Rennah,

Thanks for the reply. How much time in months did it take you from when you started lowering your prednisone dosage to when you were totally not taking any??? And did you have any other drug help, while this was going on. Considering that the Methotrexate does not work for a good long while??

I feel more achey and more hurting, sort of all over. It is like, there is nothing to put my heat on!!! And how much time did you spend at each lowering of the med??? Does 2 months sound ok??? Right now, I am 2 one day and 1 one day, and on and on. My rheumy could possibly have meant for me to lower again after 1 mo. But, I am afriad to call, as she just might do that. I would rather stay where I am at for 2 mo.???!!! I guess I am afraid of more pain???

Thanks again, for the help.

Wannabe

rennah77 05-11-2006 08:17 AM

Re: Lowering Prednisone
 
The Methotrexate took about 3 months to kick in and I could really tell a difference, but when I would try and get off the Prednisone I could really tell that my pain and swelling was returning. Then the dr. started me on Arava along with the Methotrexate, which I really think helped in reducing the Prednisone. I started at 10 mg. of Prednisone and I would reduce the Prednisone 2.5 mg. each week until I was down to 1 mg. and then I stayed on that for probably a couple of weeks, and then 1 mg. every other day for about 2 weeks, and then I quit. I think the slower you taper off the better you are. The dr. also said when I reduced the dosage and I could feel symptoms coming back to go back to the previous dose for another week and try again. Another thing I think really helped was Indocin. It is a prescription strength NSAID. I would take one before I went to bed at night and it would really help me the next morning to get going, and if I was having a really bad day I would take one during the day. Now I am trying to back off of it due to the bad things it can do to your stomach, so I take one every other night. Aleve also has helped me. So far no side effects from anything I have taken.

I have good days and bad days and on the really bad days I have to take what I can to get me through it. But overall I am alot better than I was 6 months ago.

I have a really good rheumy right now and he keeps telling me that they are coming out with new treatments all the time for arthritis and that he won't stop until he finds something that works for me. So hang in there and keep your doctor on his toes until he finds something that works for you.

WannaBeFreeToRoam 05-11-2006 09:52 PM

Re: Lowering Prednisone
 
Hi Rennah,

Thanks for all the info!!! That really helps me alot. I also think that when getting off of prednisone, it should be done very slowly. My rheumy has not said about adding anything is to my meds, but I will ask her when I go back in 5 weeks.

I really appreciate your help.

Wannabe


All times are GMT -7. The time now is 03:33 AM.